Better information makes for healthier horses,
Horseadvice.com is where equine science and horse sense intersect.

Discussion on Bad reaction to Ft. Dodge rabies vaccination

Use the navigation bar above to access articles and more discussions on this topic.
Author Message
Top of pagePrevious messageNext messageBottom of page Link to this message

Cindy Mueller
New Member
Username: Kindylou

Post Number: 2
Registered: 4-2005
Posted on Thursday, Jun 22, 2006 - 11:16 pm:   Edit PostPrint Post

I gave my 8 yr. old gelding his annual rabies vaccination. Later that day his legs swelled up and he had a 103.6 temp. He was also somewhat lethargic but he was eating. For two days he was treated with banamine, antihistamine and penicillin. By day 3 his legs are back to normal his temp is about 100.5 and he still seems a little depressed. It also seems like his sheath is a bit swollen on the very bottom? He seems to be getting better but I'm still concerned, this has never happened to him before. Any suggestions or advice?
Top of pagePrevious messageNext messageBottom of page Link to this message

Robert N. Oglesby DVM
Moderator
Username: Dro

Post Number: 15945
Registered: 1-1997
Posted on Friday, Jun 23, 2006 - 10:05 am:   Edit PostPrint Post

Hello Cindy,
This morning I edited the article to address you specific concerns. If you will reread it and then if you still have any questions place them here I would be glad to respond.
DrO
Top of pagePrevious messageNext messageBottom of page Link to this message

Muffi Delaney
Member
Username: Muffi

Post Number: 28
Registered: 1-2006
Posted on Friday, Oct 13, 2006 - 11:36 am:   Edit PostPrint Post

Dr O -
My Horses both had adverse reactions to the Fall Influenza, Rabies, Etc Combo Vaccine that Ft Dodge puts out. I have never noticed such a reaction before - But we have since the last time we had Vaccinations we moved to a new State, Cooler Climate. Both Horses were lithargic, One just was down right miserable and slow - but no other signs - slight elevated temp. he had the stiff neck as noted in the article (gave shot to neck muscle) the other had Cow Patties for 24 hours. then in 48 hours both were fine. You article talks about Abcesses and such and none of that was present - the neck area of shot was not tender either. I massaged the Shot in after wards for about 2 minutes on each horse then they had the run of the pen afterwards.
I guess I was just wondering how many others had such reactions? or if it was a bad batch? or perhaps both horses were not at 100 % health when I gave them the shots (they both appeared fine when administered) But again the reactions were not catastrophic, just notably slower and they both seemed affected.
???
thanks
Top of pagePrevious messageNext messageBottom of page Link to this message

Fran C
Member
Username: Canter

Post Number: 691
Registered: 1-2000
Posted on Friday, Oct 13, 2006 - 1:30 pm:   Edit PostPrint Post

Hi Muffi,
My mare had a first time reaction to spring shots, primarily a very stiff neck. It was not bad enough to call the vet out, but I discussed it with her a week ago when we gave fall shots - it was the same shot that caused problems as you mention in your post. My vet reported that they had a whole bunch of problems with that shot this spring so for the fall, they switched to a different manufacturer (unfortunately, I do not remember the name) and it was just rabies, not a combo that we gave. As a precaution, I gave my mare bute ahead of time and watched her closely for a while after as I was worried about an escalating reaction. No problems to report with this different shot and the vet said they've had nowhere near the problems with this one as the Ft Dodge this spring. In the case of my horse this spring, the stiff neck was fine after 2 days.
Top of pagePrevious messageNext messageBottom of page Link to this message

Robert N. Oglesby DVM
Moderator
Username: Dro

Post Number: 16844
Registered: 1-1997
Posted on Friday, Oct 13, 2006 - 6:23 pm:   Edit PostPrint Post

We use many Fort Dodge vaccines and do not have a high incidence of vaccine reactions however their are individuals that do get quite stiff. But we had the same problem with other vaccines by different manufacturers. The problem is that repeated exposure to any injectable vaccine will result in increasing reactions in some individuals as the immune system becomes sensitized to the antigens in the vaccine. Therefore the most popular vaccines will eventually cause the most reactions.

For help with dealing with the reactions see Vaccines and Adverse Reactions associated with this discussion and accessible off the navigation bar at the top of this page.
DrO
Top of pagePrevious messageNext messageBottom of page Link to this message

George
Member
Username: galager

Post Number: 10
Registered: 10-2007
Posted on Friday, Mar 19, 2010 - 10:06 am:   Edit PostPrint Post

Dr. O,

In your section on Vaccinations and Adverse Reactions you mention that "superficial" injections could be a source of vaccine reactions. In terms of rabies and tetanus, how would you define superficial? Have you heard of any adverse reactions to the Ft. Dodge rabies vaccination this spring? Thanks.

George
Top of pagePrevious messageNext messageBottom of page Link to this message

Angie KJ
Member
Username: ajudson1

Post Number: 706
Registered: 6-2009
Posted on Friday, Mar 19, 2010 - 12:40 pm:   Edit PostPrint Post

Hi George,

I personally quit using the FD brand of rabies. Year after year my horses were sore and miserable after giving it now matter what I did.

I am trying Imrab brand from Horse Health USA this year. I won't use it til next month; I'll try to post an update on here.

Not to answer for DrO ;-)! He seems to be very busy lately though.
Top of pagePrevious messageNext messageBottom of page Link to this message

DianE
Member
Username: scooter

Post Number: 6266
Registered: 9-2000
Posted on Friday, Mar 19, 2010 - 4:15 pm:   Edit PostPrint Post

George I had VERY VERY good luck with the equirab by intervet... my horses, especially one had a pretty bad reaction to the FD brand.... nothing with the intervet equirab...not even a bump.
Top of pagePrevious messageNext messageBottom of page Link to this message

Robert N. Oglesby DVM
Moderator
Username: dro

Post Number: 24603
Registered: 1-1997
Posted on Saturday, Mar 20, 2010 - 9:17 am:   Edit PostPrint Post

George, that would be a vaccine that was administered subcutaneously instead of deep in the muscle.

As I have noted to Diane many times I still give many hundreds of dosages of the Fort Dodge product every year without significant reaction rates.
DrO
Post a Message to this Discussion
Posting
Instructions:
Full Service Members may post to this discussion and should address the orignial poster's concerns or other information posted here. New questions about your horse should be started in a new discussion. Use the navigation bar at the top of this page to return to the parent article and review the article and existing discussions. If your question remains unanswered "Start a New Discussion", the link is under the list of discussions at the bottom of the article.
Post:
Bold text Italics Underline Create a hyperlink Insert a clipart image

Username:
Password:
Options: Enable HTML code in message
Automatically activate URLs in message
Action:
Home Page | Todays Discussions | Search | Top of Page Administration
  http://www.horseadvice.com
is The Horseman's Advisor
Helping Thousands of Equestrians, Farriers, and Veterinarians Every Day
All rights reserved, © 2013
Horseadvice.com is a BBB Accredited Business. Click for the BBB Business Review of this Horse Training in Stokesdale NC